N. Mullai, MD; Kulumani M. Sivarajan, MD; Gail Shiomoto, MD
This content is PDF only. Please click on the PDF icon to access.
To the Editors: Sartori and colleagues (1) reported Barrett esophagus after chemotherapy with cyclophosphamide, methotrexate, and 5-fluorouracil. The hypothesis was that the drugs induced mucosal erosions and ulcerations and re-epithelialization by undifferentiated stem cells that differentiated into various cell types characteristic of Barrett esophagus.
However, it was unclear why these changes were noticed only in the lower esophageal segment rather than the entire esophagus, because mucositis has no predeliction for the lower esophagus. This suggests that gastroesophageal reflux, induced either by vomiting or disturbed functioning of the lower esophageal sphincter by the chemotherapeutic drugs, is the likely culprit for the
Mullai N, Sivarajan KM, Shiomoto G. Barrett Esophagus. Ann Intern Med. 1991;114:913. doi: 10.7326/0003-4819-114-10-913_1
Download citation file:
Published: Ann Intern Med. 1991;114(10):913.
Esophageal Disorders, Gastroenterology/Hepatology.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use